Overdose

It was still early in our shift when we got called for an overdose.  We headed lights and sirens to a shady part of town, an injection site, where overdoses (ODs) were common.  Dispatch updates us that it’s a possible GHB OD.

GHB huh...GHB stands for Gamma-Hydroxybutyric acid.  It can be used as a general anesthetic or in some instances used as a date rape drug.

As we neared the site, we saw security waving us down.  We see a young lady collapsed in a corner of the concrete pavement.  It was not a good area to hang around, so we lifted her onto our cot and into the back of the ambulance right away.  She flung her arms around reflexively as we lifted her, but she was unresponsive for the most part.  Police also arrived on scene as they tried to identify our patient.

With the ambulance doors closed for privacy, we got busy to work.  We had a police officer pat our patient down and search her jacket.  They found a sharp.  Our patient’s GCS is an 8, pupils were pinpoint and barely reactive, she’s maintaining her airway well on her own, respirations were good at 12 and sats were 98%, heart rate was slow in the 30s (normal heart rate is 60-80 beats per minute), BP 130/78, and blood glucose was good.  It’s clear that she’s depressed but I have no idea what she took.  It was a sad sight, she had track marks all over her body and arms.  She looked to be about 20 years old.  Young.  

As I prepared the narcan, my partner restrained the patient to the cot in case she wakes up fighting and aggressive.  Sticking the syringe into the vile I drew up 0.8mg of narcan and gave it SQ (subcutaneous).

Only story we managed to get before heading to the hospital was that the patient was last seen with a couple of other drug users when they couldn’t wake her up.  They notified security and took off.

En route, her GCS deteriorated from 8 to a 6.  I started an IV (intravenous) and gave her another 0.4mg of narcan IV to no avail.  Nothing seems to be working.  I have no idea what she took.  We rolled her into the ER and got her onto a bed right away.  I gave my handoff report to the nurse, the doctor was also there.  There really wasn’t much of a story for me to give.

I got a second IV into her AC then attempted an NPA (nasalpharyngeal airway, which is a tube that goes up and down the nose to secure an airway).  As I pushed the tube in…it got stuck.

Huh…weird.

I pushed a bit harder.  Still it only went about two inches in.

Partner:  “Push harder.”

Me:  “I am!  If I push any harder it’s gonna go up her brain.”

Then an interesting thing happened.  Her heart rate started to brady (slow down), down to the 20s.  We all stared at the monitor.  Strange…needless to say, I stopped attempting to push the NPA in or try the other nostril.

Doctor:  “How much narcan did you give?”

Me:  “In total?  1.2mg, 0.8mg SQ and 0.4mg IV.”

Doctor:  “Okay…give her 5.omg of narcan.”

Nurse: “What?! 5.0mg?  That seems like a lot.”

The nurse is refusing to give 5.0mg in one go.  While this debate was going on, our patient suddenly starts to seize.  She foamed at the mouth as I looked up from my paperwork at the foot of the bed.  I grabbed a pair of gloves and started suctioning her mouth.  The doctor was about to order some drugs when she suddenly stopped.

Now we’re really starting to attract a crowd of staff in the ER.

Well this is interesting...

Another nurse was doing another LOC test, she was getting no response.  Our patient is down to a GCS of 3 within 15minutes since we first found her.  The nurse tried the trap squeeze, then the nailbed test, then the sternal rub.  Nothing.  Next she tried the pen inbetween the nailbed.  Our patient winced then started to brady down from 40s….30s….then flatline!  We all stared at the monitor, for a moment mesmerized by the flat green line scrawled across the ECG monitor.  

Nurse:  “Get a crash cart!”

I can’t believe she just arrested on us!

I once again dropped my paperwork to help with the cardiac arrest when my partner who was beside the bed and already had gloves on gave the patient a precordial thump (that’s dropping a fist on the chest, which delivers about 20 Joules of energy).  Instantly her heart started beating again.

Nice! 

In the end the nurses gave a total of another 5.0mg of narcan which did nothing.  Last I heard she was taken up to the ICU and tubed.  I wasn’t working out of that area that night and it was my last night shift so I wasn’t able to follow up with what the patient actually took.  It would have been interesting to know if it was really GHB or a mixture of coke and other things.  Any ideas?

Advertisements
Comments
12 Responses to “Overdose”
  1. Chris Reimer says:

    I have worked with GHB pts before and I have never had one arrest on me yet….might be a cocktail, like you thought. I have seen a pt on E and Ketamine react much like that. Booze was also on board, so there was no surprise her body was not very happy. Hmm, good mystery!

  2. b says:

    A few days ago someone I know overdosed intentionally and I’ve never really applied my EMR skills until that day. It was somewhat scary how much of it came back to me and I knew what to do and surprisingly was calm. Your insight on the patient care was very insightful and this was an interesting read. Thank you for sharing!

  3. Bella says:

    I love to read your blog. Keep going! Thanks for sharing your stories. I’m always waiting for the next one….

  4. Dre Naunn says:

    My guess is she was snorting coke an ketamine. The coke cloged her nasal passages so she couldnt tell how much k she was taking an it just started to build up. U push the npa… breaks up the k, an she crashes. 🙂

    • PocketMedic says:

      Hi Dre Naunn,

      Interesting theory 🙂

      Although the cardiac arrest could’ve been from a vagal response to pain (pain on NPA insertion and pain on testing GCS)

  5. Russell says:

    Im still a P student. Why would you use Narcan to combat GHB? As I understand there is no drug to counter act a GHB od just time.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

  • Courage is the discovery that you may not win, and trying when you know you can lose. -Tom Krause
%d bloggers like this: